Find A Coalition Physician Find A Coalition Physician

What Causes Hair Loss

Can Testosterone Therapy Cause Hair Loss?

Question:

I work with a 54 year old guy who has great hair. About two years ago I started to notice him thin out quite a bit (diffused). I always wondered what was up and was discouraged that even after that long of holding the line, the male pattern baldness boogeyman can spontaneously appear. Come to find out he began Testosterone treatments two years ago. I highly doubt it's a coincidence.

Answer:

Yes, testosterone replacement can accelerate hair loss because it is converted to DHT. If the patient is on Propecia (finasteride), there will be much less DHT and hence the hair is protected. I actually prefer dutasteride in this situation because it gives more DHT suppression. I also talk to men about considering an aromatase inhibitor to prevent a buildup of estrogen in this situation.

Most men can get the benefits of testosterone replacement without hair loss by managing their hormone levels intelligently. I work with their other physician (who is giving them their testosterone) to make sure we're on the same page.

Dr. Jerry Cooley